Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 18, NWS Marquette, MI

February 11, 2012

NWS Marquette, MI issued this small craft advisory at Feb 11, 2012, 4:12 AM EST. It took effect at Feb 11, 2012, 7:00 AM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2012, 4:12 AM EST (09:12 UTC)
In effect from
Feb 11, 2012, 7:00 AM EST
Expired
Feb 12, 2012, 4:00 AM EST
In force
21 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 11, 12:30 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Feb 11, 12:30 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1230 AM EST SAT FEB 11 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 423 PM EST FRI FEB 10 2012

WV IMAGERY AND RUC ANALYSIS INDICATED CENTER OF THE POLAR VORTEX
EAST OF HUDSON BAY WITH A MID/UPPER LEVEL TROUGH AIX TO THE
SOUTHWEST THROUGH ERN LAKE SUPERIOR INTO CTNRL WI. AT THE SFC...A
1046 MB ARCTIC HIGH WAS LOCATED OVER SASK WITH A RIDGE EXTENDING
INTO NRN ONTARIO AND THROUGH THE PLAINS. NNW WINDS IN THE VERY COLD
AIRMASS SUPPORTED LES FOR LOCATIONS FAVORED BY NRLY WINDS.
HOWEVER...LES WAS DIMINISHING AND BANDS WERE SHIFTING WITH THE ACYC
FLOW...BACKING WINDS AND VERY DRY AIR WELL MIXED LOW LEVEL AIR
UPSTREAM WITH SFC DEWPOINTS TO NEAR -20F.

TONIGHT...WITH 850MB TEMPS AROUND -20C...LES WILL BE ONGOING IN
AREAS FAVORED BY NW WINDS. THE DRY AIR AND LOW INVERSION AOB 3KFT
WILL KEEP LES LIGHT INITIALLY. HOWEVER...WITH THE DENDRITIC SNOW
GROWTH TEMP ZONE (DGZ) FIRMLY IN THE CONVECTIVE LAYER...SHOULD STILL
BE ABLE TO GET A FEW INCHES OF FLUFFY SNOW MAINLY OVER THE NE FCST
AREA WHERE ENOUGH MOISTENING CAN OCCUR DESPITE THE DRY AIR.
WINDS OVER FAR SW UPPER MI MAY BACK SUFFICIENTLY TO CUT OVERWATER
TRAJECTORIES ENOUGH TO ALLOW FOR SOME CLEARING. EXPECT TEMPS THERE
TO FALL INTO THE SINGLE DIGITS BLO ZERO. ELSEWHERE...TEMPS ARE
EXPECTED TO REMAIN IN THE SINGLE DIGITS AND LOWER TEENS AS SFC-925MB
WINDS GENERALLY MAINTAIN SOME MODIFICATION OFF OF LAKE SUPERIOR.

SATURDAY...EXPECT LES INTENSITY TO INCREASE BY SAT AFTERNOON AS
850-700 MB MOISTURE INCREASES IN A DEVELOPING WAA PATTERN. WITH
850MB TEMPS MODERATING THROUGH THE DAY THE DGZ WILL CLIMB...BECOMING
MORE FAVORABLY POSITIONED IN THE CONVECTIVE LAYER/UPWARD MOTION
REGION. LONGER FETCH AND LONGER DURATION OF MORE FAVORABLE LES
PARAMETERS SUGGEST BEST SNOW ACCUMULATIONS WILL BE OVER THE NE FCST
AREA...WHERE AMOUNTS IN THE 2 TO 4 INCH RANGE ARE EXPECTED.
OVER WRN LAKE SUPERIOR...FLOW IS MORE WESTERLY AND ENHANCED
CONVERGENCE COULD DEVELOP BTWN THE PORCUPINE MTNS AND HOUGHTON. THIS
AREA OVER THE WRN CWA COULD ALSO SEE INCREASE IN LES.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 423 PM EST FRI FEB 10 2012

CURRENT PUSH OF ARCTIC AIR INTO THE UPPER LAKES WILL BE SHORT LIVED
AS POLAR VORTEX E OF HUDSON BAY RETREATS/REFORMS BACK TOWARD THE
POLE NEXT WEEK. THE RETREAT OF THE NRN STREAM AND A DISTINCT SPLIT
FLOW REGIME NEXT WEEK WILL BRING A RETURN OF THIS WINTERS PREVAILING
THEME OF ABOVE NORMAL TEMPS. WHETHER OR NOT THIS SPLIT FLOW LEADS TO
ANY SRN STREAM SYSTEMS REACHING THE UPPER GREAT LAKES REMAINS TO BE
SEEN. AT THIS POINT...IT STILL APPEARS THAT THE OVERALL DRY PATTERN
WILL PERSIST NEXT WEEK THOUGH THERE ARE MUCH INCREASED UNCERTAINTIES
IN POSSIBLE STREAM INTERACTIONS THAT MAY LEAD TO SOME STORMINESS IN
THE GREAT LAKES LATE IN THE WEEK.

BEGINNING SAT NIGHT...TROF ASSOCIATED WITH POLAR VORTEX E OF HUDSON
BAY WILL BEGIN SHIFTING E...RESULTING IN THE BEGINNINGS OF A WAA
REGIME WHICH WILL CONTINUE THRU SUN. LES WILL BE ONGOING SAT EVENING
OVER THE E AT LOCATIONS FAVORED BY A WNW/NW WIND OFF LAKE SUPERIOR.
HOWEVER...INVERSION QUICKLY SETTLES DOWN TO 4KFT OR LWR LATE EVENING
AND OVERNIGHT. ALSO...WAA BEGINS TO SHIFT DENDRITIC SNOW GROWTH TEMP
ZONE (DGZ) UP ABOVE BEST UPWARD MOTION. IN GENERAL...MIGHT SEE
ANOTHER 1-2 MAYBE 3 INCHES OF SNOW OVER THE NE FCST AREA SAT NIGHT.
OUT W...INVERSION WILL ALREADY BE SETTLING TO 3KFT OR LWR EARLY IN
THE EVENING WITH DGZ ABOVE THE INVERSION. GIVEN THE LOW INVERSION
AND MODERATING AIRMASS...THERE MAY NOT BE MUCH LEFT OTHER THAN
FLURRIES SAT EVENING WITH GRADUAL CLEARING THEN FOLLOWING DURING THE
NIGHT FROM THE W. FROM AN ISENTROPIC STANDPOINT...CONDENSATION PRES
DEFICITS ARE QUITE HIGH SAT NIGHT IN DEVELOPING WAA REGIME...SO
THERE SHOULDN'T BE MUCH IN THE WAY OF WAA CLOUDINESS. ALTHOUGH SKIES
WILL BE CLEARING FROM THE W...MAY NOT BE ABLE TO DECOUPLE COMPLETELY
AS A STRONG PRESSURE GRADIENT STILL EXISTS BETWEEN A 1040MB HIGH
SINKING INTO THE CENTRAL PLAINS AND A 1008MB TROUGH OVER WESTERN
HUDSON BAY/FAR NRN ONTARIO. MINS SHOULD END UP NEAR ZERO IN THE
TRADITIONAL COLD SPOTS OVER THE INTERIOR W HALF...RANGING UP TO THE
TEENS E NEAR LAKE SUPERIOR.

LINGERING LIGHT LES OVER THE NE FCST AREA WILL END SUN AS INVERSION
CONTINUES TO LWR AND MORE IMPORTANTLY TEMPS AT INVERSION BASE RISE
ABOVE -10C. AWAY FROM DIMINISHING LIGHT LES E...SUN SHOULD TURN OUT
TO BE A MAINLY SUNNY DAY UNDER A DEEP DRY AIR MASS. DRY AIR MASS AND
SUNSHINE WORKING ON THE LWR ALBEDO FORESTED LANDSCAPE OF UPPER MI
WILL ASSIST THE WARM UP...BUT STRONG INVERSION WILL HOLD BACK THE
WARMING POTENTIAL OVER WHAT IT COULD BE. FCST SOUNDINGS SUGGEST
MIXING TO 900MB...BUT THAT MIGHT BE A LITTLE OPTIMISTIC. MID/UPPER
20S SHOULD BE THE RULE.

POLAR VORTEX WILL BE RETREATING MON WITH UPSTREAM SPLIT FLOW
ADVANCING INTO THE CNTRL CONUS. IN THE SPLIT...MODEL GUIDANCE
CONTINUES TO INDICATE A SRN STREAM SHORTWAVE MOVING INTO THE MID
MISSISSIPPI VALLEY LATE MON. THERE HASN'T BEEN MUCH MODEL SPREAD
WITH THIS SYSTEM IN RECENT RUNS...AND LATEST ROUND OF GUIDANCE
MAINTAINS THE IDEA THAT THE BULK OF ASSOCIATED PCPN WILL PASS S OF
UPPER MI. SEE NO REASON TO STRAY FROM THAT SCENARIO RIGHT NOW.
SO...CLEAR SKIES SUN NIGHT WILL GIVE WAY TO A SLOW INCREASE IN
HIGH/MID CLOUDS FROM THE SW MON. MAINTAINED SLIGHT CHC POPS ACROSS
THE FAR S/SE MON NIGHT AS THE NRN FRINGE OF PCPN MAY BRUSH THAT
AREA.

TUE THRU FRI...UNDER SPLIT FLOW WITH MORE PROGRESSIVE NRN STREAM...
ARCTIC AIR WILL BE BOTTLED UP WELL TO THE N DURING THE MIDDLE AND
END OF NEXT WEEK. BENIGN/DRY WEATHER SHOULD CONTINUE TUE/WED. EVEN
LES WON'T BE A CONCERN WITH CONSENSUS 850MB TEMPS WARMER THAN -8C.
HEADING INTO THU/FRI...SOME RECENT GFS RUNS HAVE SUGGESTED POSSIBLE
STREAM INTERACTIONS SOMEWHERE FROM THE MISSISSIPPI VALLEY EASTWARD
THAT COULD LEAD TO A STORM SYSTEM IN THE GREAT LAKES AREA. TODAYS
12Z ECMWF RUN IS NOW BEGINNING TO SUGGEST THAT AS WELL. AS ALWAYS...
THERE IS LOW CONFIDENCE IN STREAM PHASING...AND IT GOES WITHOUT
SAYING THAT THERE IS TREMENDOUS UNCERTAINTY IN ANY TYPE OF
INTERACTION THAT FAR OUT IN A MODEL RUN. WILL BE SOMETHING TO
MONITOR IN THE COMING DAYS...BUT FOR NOW...FAVORED THE MORE
DISTINCT...SEPARATED FLOW REPRESENTED BY PREVIOUS ECMWF RUNS. AS A
RESULT...MAINTAINED A DRY FCST FOR THU/FRI THOUGH THERE COULD BE A
LITTLE -SN AT SOME POINT. AIR MASS REMAINS WARM ENOUGH TO PRECLUDE
ANY MENTION OF LES.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1228 AM EST SAT FEB 11 2012

LES IS EXPECTED TO REDEVELOP AT CMX AND IWD OVERNIGHT AS MOISTURE
INCREASES AGAIN WITH NW FLOW. HOWEVER...MAINLY MVFR CONDITIONS WILL
PREVAIL WITH ONLY BRIEF PERIODS OF IFR POSSIBLE. AT SAW...LES WILL
MOVE OVER TONIGHT BEFORE WINDS BECOME MORE NWLY LATE TONIGHT.
ANOTHER SURGE OF MOISTURE WILL PUSH INTO THE AREA EARLY SAT
AFTERNOON...INTENSIFYING LES AT CMX AND IWD.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 423 PM EST FRI FEB 10 2012

NNW WINDS TO 30KT WILL PERSIST WITH AMPLE INSTABILITY IN THE ARCTIC
AIRMASS MOVING OVER THE REGION. NW WINDS APPROACHING GALES TO 35 KT
ARE ALSO POSSIBLE SAT AFTERNOON INTO SAT EVENING OVER ERN LAKE
SUPERIOR. EXPECT HEAVY FREEZING SPRAY ACROSS THE ENTIRE LAKE TONIGHT
THROUGH SAT NIGHT WITH THE STRONG WINDS AND WAVE ACTION. LOOK FOR
HEAVY FREEZING SPRAY TO END ON SUNDAY AS THE AIRMASS WARMS AND WINDS
GRADUALLY DIMINISH. CONDITIONS WILL QUIET DOWN FOR THE EARLY PART OF
THE WORK WEEK AS A HIGH PRES RIDGE MOVES OVER THE UPPER GREAT LAKES.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST /6 AM CST/ SUNDAY
     FOR LSZ162-240>251-263>267.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLB
LONG TERM...ROLFSON
AVIATION...TITUS
MARINE...JLB
Hazardous weather outlook, Feb 10, 4:15 PM EST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EST FRI FEB 10 2012

MIZ001>005-009>014-084-111300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-
415 PM EST FRI FEB 10 2012 /315 PM CST FRI FEB 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ006-007-085-111300-
ALGER-LUCE-NORTHERN SCHOOLCRAFT-
415 PM EST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT TO MODERATE LAKE EFFECT SNOW SHOWERS ARE EXPECTED SATURDAY
AFTERNOON AND EVENING ALONG LAKE SUPERIOR FROM AROUND MUNISING
EASTWARD. SEE THE LATEST FORECAST FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-111300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
415 PM EST FRI FEB 10 2012 /315 PM CST FRI FEB 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

HEAVY FREEZING SPRAY IS EXPECTED FOR MUCH OF LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWEST TO WEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER THE
EASTERN HALF OF LAKE SUPERIOR SATURDAY AFTERNOON AND SATURDAY NIGHT.

HEAVY FREEZING SPRAY IS EXPECTED FOR MUCH OF LAKE SUPERIOR SATURDAY
THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-111300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
415 PM EST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 4:12 AM ESTGale WarningMQT39 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.